|By Admin1 (admin) on Thursday, June 06, 2002 - 10:03 am: Edit Post|
United Press International is investigating the anti-malaria drug Lariam
|By Michael Scopes Arida on Wednesday, June 19, 2002 - 8:13 am: Edit Post|
While this is only anecdotal evidence, during my 27 months on
mefloquine (Lariam), I came to believe that the drug had psychoactive
For myself, the only noticeable affect were a dramatic difference in my
dreams. They became more vivid and colorful, and were memorable
upon waking much more frequently than before or since.
My concern is the interaction between mefloquine and other common
drugs such as alcohol or marijuana.
Michael Arida - Malawi 1992-1994
|By Marc Taylor on Saturday, October 12, 2002 - 9:15 pm: Edit Post|
This refers to:
By Michael Scopes Arida on Wednesday, June 19, 2002 - 08:13 am
"My concern is the interaction between mefloquine and other common
drugs such as alcohol or marijuana."
On Friday 11 Oct '02 I took a tablet containing mefloquine, later that same evening I smoked Marijuana.
After suffering what I thought was a hypo (I'm diabetic), I was rushed to hospital and admitted immediately. I experienced numbness, fear, disorientation, lethargy, inability to walk, move or speak. While in hospital it became increasingly difficult to breath or remain conscious, I also experienced "pins-and-needle" sensations all over, extreme thirst and panic on a massive scale.
I was told by several doctors that the combination of the mefloquine and marijuana would have resulted in what would probably have been a fatal heart attack if I had not been brought in to the emergency room.
treatment included one or two intravenous drips although I cannot tell you what was pumped into my body because I don't remember. I was discharged from hospital three hours after being admitted so whatever it was worked extremely fast.
I need to add that there up to three doctors treating me at any given time for the duration of the treatment and remember the instruction being given that I was not to be left alone under any circumstances.
Recovery was slow. I had "blank moments" dizzy spells, slurred speech, lack of balance and appeared to be intoxicated for 36 hours after being treated and discharged.
Hope this helps
|By username on Monday, December 02, 2002 - 2:20 pm: Edit Post|
I am happy that you are drawing attention to this problem. The psychiatric side effects of Lariam can be debilitating. I am concerned that the side effects are systematically understated by the Peace Corps medical staff. I believe that dispensing medication in such a slapshod manner is irresponsible and dangerous, and it was in my case.
I may have aggravated my condition through the consumption of alcohol, but I had never been warned otherwise. I may also have misjudged the dosage the last time I took lariam, as I did not keep good track of time in a village. Again, I have never been warned of the possibility of a toxic dosage.
I experienced vivid dreams and mood swings for quite some time. I became violent and angry at the smallest things, usually children. I switched to doxycycline several times, but the side effects of doxy were also unpleasant, and it was difficult to remember to take one each day with a meal. So I switched back to lariam, but each time, the symptoms got worse. Thinking that it was the cultural adjustment rather than the medication, I brushed off the side effects, until a last time, when I became manic. My mania worsened, but mostly unnoticably, since my interactions with other volunteers were rare. I became paranoid, even among friends, extremely manic (grandoisity), and psychotic. I was violent, had convulsions, and was talking to people who weren't there. The medical staff gave me a shot in the ass and I ended up in a clinic. I suffered from extreme thirst, could barely talk, move, or acknowledge the existence of other people. I also could not sleep. This got me a quick trip to Washington DC, and a ticket out of the Peace Corps, a very unpeaceful corpse indeed.
The Peace Corps dismissed my case in two days of my arrival into in-patient care as early-twenties manic depression. I tried to argue, despite the fact I was on heavy sedatives, that it could have been the lariam, and it took a second opinion to convince them of this possibility. Suicidal thoughts came after psychiatrists repeatedly asked me if I was having suicidal thoughts, and after reading literature on manic depression. Now I am in therapy, taking meds.
Needless to say, this really sucks, and I am pissed off. I would even be more pissed off were I not on mood-stabilizing meds. Meds themselves are having a depressing influence on my life, my self-esteem, and my overally energy level. It is also disturbing that there are no guarentees my Lariam-induced condition will disappear, and I am struggling with this fear. I never signed up for this two years ago, and I can say that Lariam has ruined what would otherwise have been a great experience.
|By Carlos (a83-132-246-175.cpe.netcabo.pt - 126.96.36.199) on Friday, September 15, 2006 - 8:15 pm: Edit Post|
Hey guys, I feel really confused. My mood its been swinging. I cant sleep i feel angry for meaningful things, i've been agressive with people sometimes and very angry with my self. I take one tablet of Mephaquin per week and its the third week. The anxiety comes and goes. Finally after three weeks im experiencing the side effects of the drug.
Its just so bad because i was in a very nice phase of my life where my energy confidence and self esteem was growing extremelly well. Relationships where getting so much better and now It's like im starting to have a breakdown.
Everything turned upside down. This substance is really harmfull.
I never felt such symptoms with any other drug i took before.
I hate medicines and i never want to take these or any again. Avoid to take pills or any artificial remedies. They are extremelly bad for us.
|By CarmenBailey (h2-66-137-250.mesh.net - 188.8.131.52) on Friday, September 15, 2006 - 11:10 pm: Edit Post|
Artemisia Annua is an anti malarial herb
used by the Chinese for centuries with
100% positive results including against
the infamous Falciparum malaria which is
not described in the Peace Corps medical
manual... as long as it is used only against
the malarias and not as a weekly prophylaxis
which dilutes its strength and causes mosquitos
to adapt to it. There are no side effects.
Early into its growth and use in several countries in Africa, crops were taken to Switzerland and made into tablets for those who did not want to dry their leaves and make their own tea to sip several times a day for three days.
I wonder how many are still able to do that.
Now it is sold by several companies like Novartis - but not in United States - and may include other ingredients to suit the US
Phamaceutical Business, but only the Artemisia Annua is needed.
WHO has been following its use for decades,
has suggested it use for years.
About the time I left Ethiopia in '99 - I lived there for seven years - it was reported by the Addis Tribune that CDC opened an office in Addis Ababa, paid 19 million USDs between the Prime Minister, the Abuna of the Coptic Church, and The Ministry of Health.
I have copies on CD of the Addis Tribune news articles to show, should I figure out how to get them on PCOL.
The French NGO "Medicins Sans Frontiers" which was
teaching the growing and use of Artemisia was
run out of the country and seeds I had brought with me disappeared.
The bashing of Artemisia production is just one facet of the US Pharmaceutical Business. Another is The Global Alliance For Women - see on the internet - which is an American NGO based in NYC. It may do other things but the one I know in
Ethiopia is to sell or give pills through The Ministry of Health, which is part of the $65 million aid given to Africa.
Once I ran into an American government man in
Ethiopia. I said, "I thought I was done with your kind." He snarled, "You are never done with us."
Oh yes I am.. when I go to Heaven.
|By Anonymous (184.108.40.206) on Sunday, December 24, 2006 - 7:15 am: Edit Post|
Hi, I am just reading this, and knowing I am the most sensitive person in the world to neuro stuff....I actually got depression and anxiety attacks, flashes of rage and continual agitation from Doxy..............stopped and feel normal 24 hours later. I thought this wasn't supposed to have side effects like this.
|By Anonymous (c-66-56-18-45.hsd1.ga.comcast.net - 220.127.116.11) on Sunday, June 24, 2007 - 3:32 am: Edit Post|
Mine is a question, how long should one allow before consuming an alcoholic drink (after Lariam's last tablet)? Is one week long enough?